Ask a Vet
Share this image

My Cat Hurt His Leg, and Now He Won't Eat -- What Do I Do?

He's an older cat, he's not pooping, and he's also lethargic. This could be serious.

 |  Oct 10th 2012  |   3 Contributions


My 14-year-old cat hurt his front leg jumping off a counter. The vet thought it might be a pulled muscle or a shoulder dislocation that went back into place. Put him on Metacam and a painkiller. He is barely eating or drinking. He is peeing but not pooping. I am hoping it is due to hardly eating, but I don't want to take him to emergency and spend $200 to find out that he isn't pooping cause he isn't eating.

He can limp around. I have stopped giving Metacam so that his tummy will settle. I love him but I know he is old, and I can't afford to spend a lot of money on him if I can avoid it. Thanks for any advice you can give me.

Tanya

There are a few things going on here, so let's try to break Tanya's cat's problems down. First and foremost, the cat is lethargic and not eating. He also is not producing stool. Finally, he's limping.

Tanya, you probably are correct that your cat is not producing stool because he's not eating. But the big thing I'm worried about is the fact that he's not eating. There are lots of problems that can cause a cat, and in particular a 14-year-old cat, to stop eating. Some of them are quite serious.

Older cat napping by Shutterstock.com.

It is true that a simple and minor adverse reaction to Metacam (which is a type of non-steroidal anti-inflammatory drug, or NSAID) can cause poor appetite. Upset stomach is the most common side effect of NSAIDs. However, the symptoms should have resolved after you withdrew the drug (which, by the way, was exactly the correct first step to take in this situation). This does not rule out the possibilty of a more serious adverse reaction to Metacam, but they are rare, in my experience.

Since the lethargy and poor appetite are ongoing, I am worried about something serious. For instance, kidney failure is very common in older cats and it causes exactly the symptoms that you describe. Ominously, Metacam can sometimes exacerbate (or very rarely be the primary cause of) kidney problems in cats. Other issues, such as liver problems, complications of diabetes, infections, and certain types of cancer can cause cats to stop eating.

Finally, there is a chance that pain from the leg injury is contributing to the lethargy and poor appetite. Animals that are in significant pain will often display these symptoms.

Speaking of the leg injury, let's talk about that limping. The treatment that your cat received should have been sufficient to address a minor soft tissue injury or muscle strain. The fact that the limping is ongoing makes me concerned that a more serious injury (such as a ligament tear, a subtle fracture, or a more serious joint injury) has happened.

Paw in man's hand by Shutterstock.com.

It sounds like your vet did a thorough evaluation of the leg, but sometimes subtle fractures and the other problems I mentioned aren't detectable without X-rays. And sometimes issues aren't evident on an initial physical exam, but as time passes and the problem comes to a head things change.

Your vet may not have recommended X-rays because he could not find any localized area that seemed to be the source of the limping. If he was aware that money is tight, he may also have been trying to help you conserve resources by taking a conservative treatment approach as a first step. Many limping animals get better with rest and painkillers. For those that don't, X-rays are recommended as the next thing to do.

Unless your cat has completely recovered since you wrote to me, I see only one way forward. Another trip to the vet is in order. Under circumstances such as these, vets often recommend blood work, X-rays, and urine tests. However, even if you can't afford these tests, I believe a veterinary exam will be useful. A thorough evaluation may reveal something new that will yield insight into the limping. It also may lead to some idea of what is causing the other symptoms.

Finally, regardless of what else happens, I do not recommend re-starting the Metacam. If an adverse reaction to the drug is playing a role in your cat's problems, then re-starting it could cause a major setback.

Got a question for Dr. Barchas? Ask our vet in the comments below and you might be featured in an upcoming column. (Note that if you have an emergency situation, please see your own vet immediately!) 

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Catster's community of people who are passionate about cats.

blog comments powered by Disqus